Alert archive / Montana / Tornado Warnings in 2004
Tornado Warning 3, NWS Glasgow, MT
NWS Glasgow, MT issued this tornado warning at Jul 11, 2004, 7:12 PM MDT for Valley County, Montana. It was in force for 63 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2004, 7:12 PM MDT (01:12 UTC)
- Expired
- Jul 11, 2004, 8:15 PM MDT
- In force
- 63 min
- Issued by
- NWS Glasgow, MT
- Area
- Counties, with a storm outline in the text
County Valley County, MT
The radar
The Glasgow radar (KGGW), 54 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 7:45 PM MDT | HAIL 1.75 | 15 S Opheim, MT | |
| Jul 11, 7:45 PM MDT | HAIL 1.75 | 15 S Opheim, MT | |
| Jul 11, 7:45 PM MDT | HAIL 1.75 | 15 S Opheim, MT | |
| Jul 11, 7:45 PM MDT | HAIL 1.75 | 15 S Opheim, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 11, 2:40 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 1.2 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1145 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 2211 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS55 KGGW 120112
TORGGW
MTC105-120215-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
713 PM MDT SUN JUL 11 2004
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
* TORNADO WARNING FOR...
EASTERN VALLEY COUNTY IN NORTHEAST MONTANA
* UNTIL 815 PM MDT
* AT 710 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
TORNADO 11 MILES WEST OF LARSLAN...OR ABOUT 18 MILES SOUTH OF
OPHEIM...MOVING EAST AT 40 MPH.
* THE TORNADO IS EXPECTED TO BE NEAR...
LARSLAN AT 725 PM MDT
THIS WARNING EXTENDS THE TORNADO WARNING PREVIOUSLY ISSUED FOR THE
AREA.
LAT...LON 4859 10603 4857 10602 4857 10582 4851 10582
4851 10638 4853 10639 4853 10655 4869 10655
4872 10603
$$
96What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this tornado warning went out at Jul 11, 2:50 PM MDT, 4 hours 22 minutes earlier.
Area forecast discussion, Jul 11, 2:50 PM MDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION...UPDATED TO ADD WWA NATIONAL WEATHER SERVICE GLASGOW MT 250 PM MDT SUN JUL 11 2004 .SHORT TERM...FOR NORTHEAST MONTANA TONIGHT THROUGH TUESDAY...SEVERE WEATHER THREAT STILL A POSSIBILITY THIS AFTERNOON. PACIFIC TROUGH STILL APPROACHING WITH ASSOCIATED COLD FRONT YET TO MAKE PUSH THROUGH THE FORECAST AREA. ATMOSPHERE VERY UNSTABLE ALONG SURFACE TROUGH AXIS AS EVIDENT BY SPECIAL KGGW SOUNDING FROM EARLY THIS AFTERNOON. CAPPING INVERSION AROUND 850 MB LEVEL SHOULD EASILY BE BROKEN AS FRONT APPROACHES. VERY JUICY AIR CONTINUING TO WORK IN ON SOUTHEAST WINDS AT THE SURFACE WITH READINGS AS HIGH AS THE UPPER 60S TO AROUND 70. THETA-E RIDGE ALSO IN PLACE AND SET TO PROGRESS EAST AHEAD OF FRONT. THINK THUNDERSTORMS WILL HAVE BEST CHANCE OF BECOMING SEVERE IN THE EASTERN PART OF THE FORECAST AREA WHERE ATMOSPHERE WILL BE MOST UNSTABLE WITH HIGHEST DEWPOINTS. MODELS ALSO NOW HINTING AT A BIT OF A JET COUPLET OVER NORTHEAST CORNER OF THE FORECAST AREA. THIS COMBINED WITH OTHER LARGER SCALE LIFT FROM UPPER TROUGH WILL KEEP SEVERE THREAT GOING INTO THE EVENING HOURS. MODELS HAVE SLOWED DOWN FRONTAL PASSAGE AS EXPECTED...SO HAD TO SHIFT POPS AND SEVERE WORDING A LITTLE LATER THAN INHERITED FORECAST. AFTER FRONT PASSES THROUGH...SURFACE HIGH PRESSURE WITH STRONG SUBSIDENCE WORKS IN. EXPECT COOLER POST-FRONTAL TEMPERATURES ON MONDAY WITH DRIER CONDITIONS FROM VERY DRY AIRMASS MOVING IN. MADE VERY FEW CHANGES TO FORECAST THROUGH TUESDAY AS DRY AND WARM CONDITIONS CONTINUE UNDER INFLUENCE OF UPPER RIDGE. JAZ .LONG TERM...TUESDAY NIGHT THRU SUNDAY.. GENERAL AGREEMENT IN MODELS WITH UPPER LEVEL TROUGH SITTING OVER NORTHEAST MONTANA FOR EXTENDED PERIOD. THIS SHOULD BRING WARM AND DRY CONDITIONS FOR THE WEEK. A SHORT WAVE MOVES THROUGH NORTHEAST CORNER OF MONTANA OR JUST MISSES IT SO HAVE LEFT POPS IN FOR NORTHEAST CORNER ON FRIDAY AFTERNOON AND EVENING. HOWEVER... DECREASED POPS ALONG SOUTHERN BORDER AND WESTERN BORDER. TEMPERATURES WILL BE ABOVE NORMAL THE ENTIRE EXTENDED PERIOD. TLSJR && .GGW WATCHES/WARNINGS/ADVISORIES... SEVERE THUNDERSTORM WATCH THROUGH 9 PM MDT FOR MTZ016>027-059>062. &&
Hazardous weather outlook, Jul 11, 5:58 AM MDT, 13 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 558 AM MDT SUN JUL 11 2004 MTZ016-021-059-060-121200- CENTRAL AND SOUTHEAST PHILLIPS-NORTHERN PHILLIPS-PETROLEUM- SOUTHWEST PHILLIPS- 558 AM MDT SUN JUL 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MONTANA .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. MTZ017-018-020-022-023-026-061-121200- CENTRAL AND SOUTHERN VALLEY-DANIELS-GARFIELD-MCCONE-NORTHERN VALLEY- PRAIRIE-WESTERN ROOSEVELT- 558 AM MDT SUN JUL 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MONTANA .DAY ONE... SCATTERED THUNDERSTORMS MAY REACH SEVERE LEVELS DURING THE AFTERNOON. REFER TO GTFSPSGGW OR WWUS85 KGGW FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ019-024-025-027-062-121200- DAWSON-EASTERN ROOSEVELT-RICHLAND-SHERIDAN-WIBAUX- 558 AM MDT SUN JUL 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MONTANA .DAY ONE... SCATTERED THUNDERSTORMS MAY REACH SEVERE LEVELS BY LATE AFTERNOON AND EARLY EVENING. REFER TO GTFSPSGGW OR WWUS85 KGGW FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. DNS
In the hours before
Local storm report, Jul 11, 6:40 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
640 PM MDT SUN JUL 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND GST 7 N SLEEPING BUFFALO 48.58N 107.53W
07/11/2004 50 MPH PHILLIPS MT TRAINED SPOTTER
WIND 40 TO 50 MPH
&&
STLocal storm report, Jul 11, 6:49 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
649 PM MDT SUN JUL 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0643 PM HAIL 3 SE GLASGOW 48.16N 106.59W
07/11/2004 1.75 INCH VALLEY MT TRAINED SPOTTER
&&
STLocal storm report, Jul 11, 6:57 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
657 PM MDT SUN JUL 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0618 PM HAIL 3 W FRENCHMAN RESERVOIR 48.71N 107.29W
07/11/2004 2.75 INCH PHILLIPS MT PUBLIC
&&
TFJThe office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 6:14 PM MDT | Severe Thunderstorm Warning | GGW | Phillips | 46 min |
| Jul 11, 6:17 PM MDT | Tornado Warning | GGW | Valley | 58 min |
| Jul 11, 7:11 PM MDT | Severe Thunderstorm Warning | GGW | Petroleum | 64 min |
| Jul 11, 7:12 PM MDT | Severe Thunderstorm Warning | GGW | Garfield, Valley | 63 min |
| Jul 11, 7:23 PM MDT | Severe Thunderstorm Warning | GGW | Dawson | 67 min |
| Jul 11, 7:34 PM MDT | Tornado Warning | GGW | Garfield | 56 min |
| Jul 11, 7:37 PM MDT | Severe Thunderstorm Warning | GGW | Prairie, Wibaux | 53 min |
| Jul 11, 7:49 PM MDT | Tornado Warning | GGW | Daniels | 56 min |
| Jul 11, 7:50 PM MDT | Severe Thunderstorm Warning | GGW | McCone | 55 min |
| Jul 11, 8:00 PM MDT | Severe Thunderstorm Warning | GGW | Richland | 60 min |
| Jul 11, 8:09 PM MDT | Severe Thunderstorm Warning | GGW | Garfield | 66 min |
| Jul 11, 8:30 PM MDT | Severe Thunderstorm Warning | GGW | Wibaux | 30 min |
| Jul 11, 8:41 PM MDT | Severe Thunderstorm Warning | GGW | Roosevelt, Sheridan | 64 min |
| Jul 11, 8:48 PM MDT | Severe Thunderstorm Warning | GGW | McCone | 57 min |
| Jul 11, 8:59 PM MDT | Severe Thunderstorm Warning | GGW | Richland | 61 min |
| Jul 11, 9:03 PM MDT | Flash Flood Warning | GGW | Richland, Roosevelt, Sheridan | 4 hr |
| Jul 11, 9:29 PM MDT | Tornado Warning | GGW | Richland | 61 min |
| Jul 11, 9:41 PM MDT | Severe Thunderstorm Warning | GGW | Roosevelt | 49 min |
Nearby
Tornado Warnings in Montana, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.